South Carolina, 2011Flash Flood and Damaging Winds in South Carolina, August 29, 2011
August 29, 2011 · NWS CAE · 10 events in 6 counties and zones
The combination of a strong shortwave approaching from the west and nice dewpoint boundary over the Midlands produced scattered thunderstorms. A few of these storms became severe producing damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong shortwave approaching from the west and nice dewpoint boundary over the Midlands produced scattered thunderstorms. A few of these storms became severe producing damaging winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 29, 2:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT MON AUG 29 2011
.SYNOPSIS...
A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN
INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE
AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN
MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS
AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR
CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE
INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING
THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND
STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH
THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID
90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER
WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW
ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY
BROKEN CLOUDS OVERNIGHT.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT
UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO
WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO
THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS.
SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT
CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH
WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT
CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR
NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN
THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS
ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS
PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO
THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE
ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP
UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH
A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH
MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE
EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE
NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 90S THROUGH MUCH OF THE PERIOD.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. DRIER AIR
GETS MODIFIED AS A SEA BREEZE PUSHES INLAND 21Z-03Z. WILL INCLUDE
SHOWERS IN THE VICINITY REMARK 22Z-05Z TONIGHT. AFTER 00Z NAM
SORT OF LOOKS WEDGY WITH NORTHEAST LOW LEVEL WINDS AND MOISTURE
CONVERGENCE OVER THE AREA. SO DECIDED SCATTERED CLOUDS NEAR 4.5
KFT WOULD BE A GOOD FORECAST FOR THE OVERNIGHT HOURS. CAN NOT RULE
OUT THE CLOUD DECK BECOMING BROKEN OVERNIGHT.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...77
AVIATION...
Hazardous weather outlook, Aug 29, 11:01 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT MON AUG 29 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301615-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1201 PM EDT MON AUG 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING
THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND SMALL
HAIL. THE BEST CHANCES APPEAR TO BE ACROSS THE EASTERN REGIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Calhoun
- When
- August 29, 4:35 PM EST to 4:37 PM EST
- Where
- Calhoun County, 4.17 mi NNW of St Matthews
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.725, -80.810
Public reported large limbs down and lots of limb debris in the roadway on Copperhead Road near Calhoun Road.
Thunderstorm Wind, Calhoun
- When
- August 29, 4:35 PM EST to 4:37 PM EST
- Where
- Calhoun County, 4.64 mi N of St Matthews
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.736, -80.795
Sheriff Department reported trees and powerlines down on Copperhead Road near Old Bellville Road.
Thunderstorm Wind, Orangeburg
- When
- August 29, 4:45 PM EST to 4:47 PM EST
- Where
- Orangeburg County, 2.15 mi SSW of Woodford
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.640, -81.130
Highway Patrol reported trees down in the area of Highway 178 and also Chavis Road approximately 2 miles north of the town of North.
Thunderstorm Wind, Lexington
- When
- August 29, 5:10 PM EST to 5:12 PM EST
- Where
- Lexington County, 2.63 mi NNE of Red Bank
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.963, -81.207
Highway Patrol reported power lines down at the intersection of Cedarcrest Road and Two Notch Road.
Thunderstorm Wind, Richland
- When
- August 29, 5:24 PM EST to 5:26 PM EST
- Where
- Richland County, 0.95 mi W of St Andrews
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -81.097
Highway Patrol reported trees down in the Arrowwood Road and Bush River Road area.
Thunderstorm Wind, Orangeburg
- When
- August 29, 5:28 PM EST to 5:30 PM EST
- Where
- Orangeburg County, 1.5 mi SSW of North
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -81.110
Sheriff Dispatch reported tree down near the town of North.
Thunderstorm Wind, Richland
- When
- August 29, 5:41 PM EST to 5:43 PM EST
- Where
- Richland County, 0.79 mi SSE of Ballentine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.109, -81.226
Highway Patrol reported a tree down at the intersection of Hwy 6 and Farming Creek Road.
Thunderstorm Wind, Kershaw
- When
- August 29, 6:39 PM EST to 6:41 PM EST
- Where
- Kershaw County, Camden
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -80.600
Sheriff Dispatch reported a couple large limbs down and some trees down in Camden.
Flash Flood, Richland
- When
- August 29, 7:13 PM EST
- Where
- Richland County, 0.78 mi NW of Olympia Mills to 0.65 mi SW of Columbia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.988, -81.029
Columbia City Police reported flooding in the 5 Points Area and the intersection of Whaley Street and Main Street along Rocky Branch Creek. The gauge along Rocky Branch at Whaley and Main Streets crested at 8.21 feet.
Thunderstorm Wind, Aiken
- When
- August 29, 9:23 PM EST to 9:25 PM EST
- Where
- Aiken County, 1.91 mi SSW of Kitchings Mill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.553, -81.487
Highway Department reported trees down along State Park Road near Aiken State Natural Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Nebraska, August 29 to 30, 2011$1.1 million · 7 events
- Lightning Strike in Texas, August 29, 2011$200,000 · 1 event
- Flash Flood and Hail in North Carolina, August 29, 2011$30,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Mexico, August 29, 2011$20,000 · 1.75 in hail · 4 events
- High Surf in Hawaii, August 29 to 31, 201116 events
- Flash Flood and Hail in Colorado, August 29, 2011$15,000 · 1.25 in hail · 5 events
- Tornado and Flash Flooding in Nebraska, August 29, 2011EF0 · 10 events
- Damaging Winds in Montana, August 29, 201161 kt wind · 7 events
- Dense Fog in Virginia, August 29 to 30, 20115 events
- Hail and Damaging Winds in South Carolina, August 29, 20111 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 29, 2011$5,000 · 1.25 in hail · 4 events
- Damaging Winds in South Carolina, August 29, 2011$3,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328329, 328336, 328321, 328344, 328364, 328348, 328357, 328362, 328613, 328311.